MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L12MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L12MM; SCREW, FIXATION, BONE
Catalog Number 657312
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Erosion (1750); Foreign Body Reaction (1868)
Date of Event 06/10/2025
Type of Reportable Event Serious Injury
Event or Problem Description
As reported: "surgeon advised he was removing one of our variax fibula plates that he had implanted 5 years prior & at the plate bone interface as per attached photo there was "gross metallosis" and "pretty bad bone erosion" plate and screws have been successfully removed & will be returned once decontaminated.Swabs have been sent to local pathology.".
 
Additional Manufacturer Narrative
Once the investigation is completed, any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
Please note correction to d4 (catalog #, lot #, and gtin).The reported event could be confirmed with the provided images in which signs of metallosis and bone erosion are evident.The device inspection revealed the following: all the screws and plate were visually inspected, slight discoloration in the plate and screws was observed, holes of the implant plate and hexagonal recess of the screw heads were slightly deformed indicating application of excess torsional force which also has resulted in the stripping of the threads of the screw.However, it is not feasible to determine whether this has happened during implantation or explantation of the implants.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In this case, the opinion of a medical expert was request to determine the root cause of the reported metallosis.His statement based on the information provided states: "the literature talks about the varying corrosive effects of anodized titanium, relating to the thickness and color of the anodized layers.At a fracture site, wolff¿s law is occurring with a generation of an electrical current, although very slight, the current occurs within the solutions around the plate and soft-tissue and will corrode to metal surface.It is the interaction of an inorganic material, and soft tissue and the degree of roughness of the implant surface, the methods utilized in achieving the surface topography, and the chemistry of implant materials, are some of the factors that may affect the soft tissue response of the plate to the adjacent soft tissue and create the grayish color.There has been no risk reported with this corrosive action since the levels of local metal ions and systemic ions is usually at very low levels in these cases.In case of high levels of metal ions, risks have been reported associated with local soft tissue damage, delayed hypersensitivity reaction (type iv) and systemic toxicity.As a summary, the appearance of the metallosis can be attributed to patient factors.Indeed, it is the result of how the patient reacted to the device.¿ based on hcp opinion during investigation, the root cause was attributed to a patient related issue as mentioned above.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX2 T10, FULL THREAD, 3.5MM / L12MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key22701631
Report Number0008031020-2025-01323
Device Sequence Number9037165
Product Code HWC
UDI-Device Identifier07613327086812
UDI-Public(01)07613327086812(10)Y17493
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2025
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number657312
Device Lot NumberY17493
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/08/2025
Supplement Date Received by Manufacturer08/14/2025
Initial Report FDA Received Date08/04/2025
Supplement Report FDA Received Date09/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/09/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexUnknown